West Virginia, 2003

Damaging Winds in West Virginia, July 18, 2003

July 18, 2003 · NWS RLX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 18, 3:10 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 18, 3:10 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
410 PM EDT FRI JUL 18 2003

*********************************************************************
410 PM EDT FRI JUL 18 2003

TONIGHT THROUGH SATURDAY...
TIMING OF THE SLOW MOVING COLD FRONT IS AGAIN THE MAIN ISSUE FOR THE
FIRST 24 HOURS.  THE ETA/GFS ARE BOTH VERY SIMILAR IS GETTING THE
FRONT TO THE NORTHERN EDGE OF THE CWA BY EVENING AND THEN SLOWLY
MOVING THE FRONT INTO THE REGION DURING THE OVERNIGHT HOURS.  BY
MORNING...THE FRONT WILL BE WEAKENING OVER THE SOUTHERN COAL FIELDS
BEFORE JUMPING EAST OF THE AREA SATURDAY MORNING.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING AS THE AREA
REMAINS UNSTABLE THANKS TO THE AFTERNOON HEATING.  WHILE THE SHOWERS
MAY CONTINUE OVERNIGHT...THE INSTABILITY SHOULD LESSEN...KEEPING THE
STORMS FROM BEING AS STRONG.  SHOWERS MAY LINGER IN THE SOUTHERN
MOUNTAINS SAT MORNING AS THE FRONT TRIES TO CLEAR THE AREA.  THE
MODELS SHOW THE LOW LEVEL MOISTURE REMAINING ACROSS THE SOUTHERN
MOUNTAINS INTO THE AFTERNOON HOURS.  IF THE CLOUDS BREAK...MORE
HEATING COULD GENERATE MORE STORMS THERE SINCE THE LEVEL OF FREE
CONVECTION IS LOW AND THE CAPE IS ABOUT 2500 J/KG.  UP NORTH...THE
DRY AIR WILL WIN AND SHOULD ALLOW FOR A DRY AND PLEASANT SATURDAY.

FOR TEMPERATURES...PREVIOUS FORECAST LOOKED RIGHT IN LINE WITH NEW
GUIDANCE AND LITTLE CHANGE WAS MADE.

SATURDAY NIGHT THROUGH MONDAY NIGHT...
AVN PUSHES DRY AIR MUCH FURTHER SOUTH THAN THE ETA DOES. THIS TIME
OF YEAR...MODELS HAVE A TENDENCY TO PUSH TOO FAR SOUTH...SO WILL
LEAN A BIT MORE TOWARD THE ETA. THIS MEANS A CHANCE OF EVENING
THUNDERSTORMS SATURDAY. FRONTAL TIMING IS ALSO VERY DIFFERENT FOR
MONDAY/TUESDAY. WE CURRENTLY HAVE MOISTURE RETURNING ON MONDAY AS
INDICATED ON THE ETA...SO WILL CONTINUE WITH THIS TIMING.

TUESDAY THROUGH FRIDAY...
DEEP TROUGH FOR JULY OVER EAST THROUGH MUCH OF PERIOD.  ONGOING
INTACT ON GOOD MODEL TO MODEL AND RUN TO RUN CONTINUITY.  DID LOWER
TEMPERATURES A BIT...MAINLY HIGHS WEDNESDAY ON.  NO NOTEWORTHY
DEVIATIONS FROM MOS.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

ESS/RPY/TRM
*********************************************************************
1030 AM EDT FRI JUL 18 2003

COLD FRONT CONTINUES A VERY SLOW MOVEMENT TOWARD THE REGION THIS
MORNING.  THE FRONT HAS JUST MOVED THROUGH CLEVELAND IN THE LAST
COUPLE OF HOURS AND SHOULD STILL IMPACT THE REGION LATER THIS
AFTERNOON AND TONIGHT.  FOR NOW...THE BIG QUESTION IS WHEN WILL THE
MID TO HIGH LEVEL CLOUDS WILL BREAK AND ALLOW FOR SOME HEATING TO
OCCUR.  SATELLITE SHOWS SOME THINNING OF THE CLOUDS BACK TOWARD
CINCINNATI...AS CONVECTIVE COMPLEX REMAINS WEST OVER ILLINOIS.  THUS
WILL CONTINUE TO EXPECT THE MID DECK CLOUDS TO GRADUALLY THIN AND
ALLOW FOR AFTERNOON HEATING WHICH SHOULD THEN ENABLE SOME SHOWERS
AND TSTORMS TO DEVELOP LATER IN THE DAY.  FOR NOW...WILL CONTINUE
THE CURRENT FORECAST AS IS...BUT WILL OPEN TEMPERATURE RANGES JUST A
HAIR ACROSS REGIONS WHERE THE CLOUDS ARE MORE PREVALENT.

ESS
*********************************************************************
315 AM EDT FRI JUL 18 2003

TODAY THROUGH SATURDAY...
TRICKY FORECAST IN SHORT TERM AS MESOSCALE FACTORS WILL BE VERY
INFLUENTIAL AS TO WHAT HAPPENS OVER NEXT 24 HOURS.  REGIONAL RADARS
SHOW CONVECTIVE COMPLEX DROPPING SOUTH ACROSS EASTERN ILLINOIS AND
INDIANA AT THIS TIME...WHILE SURFACE ANALYSIS INDICATES FRONTAL
BOUNDARY EXTENDS ALONG LAKE ERIE BACK THROUGH SOUTHERN MICHIGAN INTO
CENTRAL IOWA.  RADAR SHOWING SHOWERS DEVELOPING ALONG OUTFLOW
BOUNDARY CREATED BY CONVECTIVE COMPLEX...MOVING SOUTHEAST ACROSS
SOUTHERN OHIO.

MODELS INDICATE FRONT SLOWLY SLIDES SOUTH DURING DAY TODAY AND
POSITION IT ACROSS CENTRAL OHIO AND SOUTHERN PENNSYLVANIA AROUND
18Z.  ATMOSPHERE DESTABILIZES BY AFTERNOON WITH CAPES AROUND 1700
J/KG AND LIFTED INDEX AROUND -6.  WITH UPPER SUPPORT FROM SHORTWAVE
HELPING TO PUSH FRONT SOUTH...ENVISION STORMS FIRING ALONG FRONT AND
MOVING SOUTHEAST OFF THE FRONT IN NORTHWEST FLOW DEVELOPING INTO
SOME SORT OF SQUALL LINE.  THE BOUNDARY FROM OVERNIGHT CONVECTION
WILL BE ANOTHER IMPORTANT BOUNDARY TO WATCH FOR ANOTHER SOURCE OF
FIRING CONVECTION.  WITH ALL THIS IN MIND WILL PLAY HIGHEST POPS
NORTH AND WEST AND GRADIENT SOUTHEAST.  KEEPING ALL ZONES IN CHANCE
CATEGORY THOUGH.  CONTINUE CHANCE INTO EVENING HOURS BEFORE
DIMINISHING.

FRONT LOW LEVEL MOISTURE LINGER BACK ACROSS WEST VIRGINIA ON
SATURDAY BEFORE MIXING TAKES OVER AND BRINGS DRIER AIR INTO REGION
AND FRONT JUMPS MOUNTAINS.  WILL CARRY SLIGHT CHANCE ALONG MOUNTAINS
AND FAR SOUTH TO ACCOUNT FOR POTENTIAL SHOWER ACTIVITY.
TEMPERATURES WILL BE SIMILAR TO THURSDAY AS CLOUDS WILL OFFSET WARM
850H AIR.  NOT STRAYING FAR FROM GUIDANCE BUT CLOSER TO COOLER
MAV/MET FOR HIGHS ON SATURDAY.

SATURDAY NIGHT THROUGH THURSDAY...
MODELS IN UNUSUALLY GOOD AGREEMENT THIS PERIOD. TEMPORARY DRY SPELL
SATURDAY NIGHT INTO EARLY MONDAY AS HIGH PRESSURE BUILDS ACROSS. BUT
THEN...ABNORMALLY DEEP UPPER TROUGH DEVELOPS OVER THE EASTERN HALF
OF THE NATION MONDAY AND TUESDAY.  THIS PUSHES A STRONG COLD FRONT
ACROSS THE REGION MONDAY NIGHT...WITH A GOOD CHANCE FOR STRONG
CONVECTION MONDAY AFTERNOON AFTERNOON AND MONDAY NIGHT.

RELATIVELY COOL UNSTABLE AIR BEHIND THE FRONT FOR TUESDAY AND
WEDNESDAY...COMBINED WITH WEAK SHORT WAVES ROTATING THROUGH THE COLD
UPPER TROUGH...WILL RESULT IN SCATTERED MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS.

UPPER TROUGH FINALLY LIFTS OUT BY THURSDAY WITH DRY AND MILD
WEATHER.

IN SUMMARY...A RELATIVELY MILD AND UNSETTLED PATTERN THIS PERIOD.

HC/JMV
*********************************************************************
925 PM EDT THU JUL 17 2003

COLD FRONT CONTINUES TO MAKE SLOW PROGRESS THROUGH THE GREAT LAKE
STATES AND WILL APPROACH THE WESTERN PORTION OF THE CWA BY SUNRISE.
THE AREA OF HIGH PRESSURE OVER THE OHIO VALLEY IS GRADUALLY
WEAKENING AND BY MORNING WILL HAVE LOST CONTROL OVER THE REGION.
FOR THE REMAINDER OF TONIGHT...THE CLEAR SKY WILL GRADUALLY GIVE WAY
TO SOME MID TO HIGH LEVEL CLOUDS...WITH ANY SHOWERS BEING LIMITED TO
SOUTHEAST OHIO AROUND SUNRISE.  BUT CURRENT RADAR TRENDS SHOWS THE
SHOWERS WEAKENING AS THEY MOVE SOUTHEAST AWAY FROM THE DYNAMIC LIFT
OF THE FRONT AND INTO DRIER AIR ALOFT.  TEMPERATURES SEEM VERY
SIMILAR TO LAST NIGHT SO WITH FORECAST TEMPERATURES CLOSE TO THOSE
VALUES...WILL LEAVE THEM UNCHANGED.  CURRENT FORECAST APPEARS TO BE
ON TRACK SO NO UPDATE IS EXPECTED AT THIS TIME.

ESS
*********************************************************************
Hazardous weather outlook, Jul 18, 3:20 AM EST, 14 hours 20 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-181500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
420 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A COLD FRONT APPROACHING THE REGION WILL SPARK THUNDERSTORM
DEVELOPMENT THIS AFTERNOON.  SOME OF THE STORMS COULD BECOME
SEVERE...PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 55 MPH AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

COLEMAN

In the hours before

Special weather statement, Jul 18, 4:36 PM EST, 1 hour 4 minutes before
OHZ076-WVZ010-011-019-020-031-032-190000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
536 PM EDT FRI JUL 18 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE CONCERNING STRONG THUNDERSTORMS...

STRONG THUNDERSTORMS MOVING ACROSS THE AREA THIS FRIDAY EVENING RUSH
COULD CONTAIN WIND GUSTS OVER 40 MPH...ALONG WITH HEAVY DOWNPOURS
AND SMALL HAIL.  THE DOWNPOURS COULD LOWER VISIBILITY TO NEAR ZERO
AT TIMES.  FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO
ACCOMPANY THESE STORMS.

THE STORMS WILL CONTINUE MOVING THE EAST TO SOUTHEASTWARD AT 25 TO
30 MPH.

A SEVERE THUNDERSTORMS WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 8
PM.  WARNINGS MAY BE ISSUED FOR STRONGER STORMS IF THEY SHOW
POTENTIAL FOR DAMAGING WIND GUSTS PAST 55 MPH...OR HAIL THE SIZE OF
A PENNY OR LARGER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/RLX

.END / TRM

The radar

The Charleston,WV radar (KRLX), 136 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Doddridge

When
July 18, 5:40 PM EST
Where
Doddridge County, Blandville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.250, -80.717

Trees fell along Meathouse Fork.

Thunderstorm Wind, Harrison

When
July 18, 6:00 PM EST to 6:05 PM EST
Where
Harrison County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -80.333

Trees fell in scattered locations, such as Salem, Good Hope, and along Halls Run near Bristol.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379605, 5379604.